ビスホスホネートによって発症したと考えられた上顎骨壊死の1例 [in Japanese] A case of osteonecrosis of the maxilla associated with the use of a bisphosphonate [in Japanese]
Access this Article
Search this Article
Recently, bisphosphonates have been widely used to treat bone metastasis from malignant tumors, multiple myeloma, osteoporosis, and secondary hypercalcemia caused by these osteoclastic diseases. However, bisphosphonates can cause avascular bone necrosis of the jaw in some patients. This is the first report of such a case of osteonecrosis in Japan.<BR>An 81-year-old woman was referred to our clinic because of oral bleeding at night. The upper jaw of the patient was edentulous, and oral examination showed exposed necrotic bone with swelling of the surrounding soft tissue and purulent discharge. A CT scan revealed extensive osteonecrosis of the right side of the maxilla. The patient had a history of breast cancer with bone metastasis that was treated by intermittent chemotherapy with 45 mg pamidronate in weekly cycles. We suspected that this rare case of osteonecrosis was caused by chemotherapy with a bisphosphonate. Palliative treatments, including antibiotic therapy and local irrigation, were administered. Osteonecrosis of the jaw is being reported more frequently in patients receiving bisphosphonates. In the future, special precautions should be taken in such patients in dental practice.
- Journal of Oral Surgery Society of Japan
Journal of Oral Surgery Society of Japan 52(7), 416-419, 2006-07-20
Japanese Society of Oral and Maxillofacial Surgeons